Hail, Hillsborough
- When
- June 17, 4:12 PM EST to 4:15 PM EST
- Where
- Hillsborough County, Lutz
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 28.140, -82.460
Several reports of nickel sized hail across Lutz.
High pressure was ridging across the area at the surface and aloft. Afternoon sea breeze development provided the focus for scattered thunderstorms to form each day producing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
High pressure was ridging across the area at the surface and aloft. Afternoon sea breeze development provided the focus for scattered thunderstorms to form each day producing large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 17, 12:17 PM EST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 117 PM EDT WED JUN 17 2009 .SYNOPSIS...AREA IS ON THE EAST SIDE OF A HIGH CENTER OVER THE NORTHERN GULF COAST...WITH A WEAK PRESSURE GRADIENT ACROSS THE PENINSULA. LIKEWISE...ALOFT HAVE RIDGING TO OUR WEST...WITH OUR REGION MOVING INTO SOME DRIER AIR. && .SHORT TERM (TONIGHT-FRIDAY)...THE AIR IS NOT TOO DRY FOR STORM DEVELOPMENT...AND EXPECT ISOLATED TO SCATTERED STORMS THROUGH THIS EVENING. PATTERN DOESNT CHANGE MUCH THURSDAY OR FRIDAY...THOUGH THE UPPER RIDGE WILL MOVE INTO POSITION OVER THE DEEP SOUTH. THIS PATTERN SHIFT SHOULD MEAN SOME MORE DRY MID LEVEL AIR AND SINKING...ESPECIALLY OVER THE NORTHERN CWA...CLOSER TO THE HIGH CENTER. STILL SHOULD BE ENOUGH MOISTURE FOR ISOLATED TO SCATTERED STORMS EACH DAY AS TEMPERATURES CONTINUE ABOVE NORMAL. .LONG TERM (FRIDAY NIGHT-WEDNESDAY)...STRONG UPPER RIDGE OVER THE LOWER MISSISSIPPI VALLEY/NORTHERN GULF REGION WILL HOLD FIRM THROUGH SATURDAY THEN WILL WEAKEN SOME AND RETROGRADE WEST SUNDAY THROUGH EARLY NEXT WEEK AS A LONG WAVE TROUGH DEVELOPS OVER THE EASTERN SEABOARD. SURFACE RIDGE AXIS INITIALLY ACROSS THE CENTRAL PENINSULA WILL SINK SOUTH IN RESPONSE TO THE DEVELOPING UPPER TROUGH WITH THE AXIS SETTING UP SHOP ACROSS THE SOUTHERN PENINSULA AND FLORIDA STRAITS THROUGH THE PERIOD. ISOLATED TO SCATTERED SHOWERS AND STORMS (POPS 20-30% RANGE) ARE EXPECTED ALONG THE SEA BREEZE CIRCULATIONS DURING SATURDAY AND SUNDAY WITH A WESTERLY STEERING FLOW FAVORING BEST COVERAGE OF SHOWERS/STORMS OVER INLAND SECTIONS DURING THE AFTERNOON AND EARLY EVENING HOURS. DURING MONDAY THROUGH WEDNESDAY THE AFOREMENTIONED DEVELOPING UPPER TROUGH COMBINED WITH AMPLE MOISTURE...WEAK VORT LOBES MOVING SOUTHEAST ACROSS THE REGION WITHIN THE DEVELOPING CYCLONIC NORTHWEST FLOW ALOFT...THE SEA BREEZE CIRCULATIONS AND A BACK-DOOR TYPE FRONT SAGGING SOUTH WILL ALL LEAD TO INCREASING RAIN CHANCES OVER THE FORECAST AREA. ENSEMBLE POPS LOOK A BIT LOW GIVEN THE ABOVE MENTIONED FEATURES...SO WILL DEPICT POPS IN THE 40-60% RANGE COAST TO INLAND LOCATIONS DURING THIS TIME FRAME. ONSHORE FLOW WILL CONTINUE TO FAVOR SHOWERS/STORMS ALONG THE COAST DURING THE LATE NIGHT AND EARLY MORNING HOURS WITH THE CONVECTION SHIFTING TOWARD INLAND LOCATIONS EACH AFTERNOON. ABOVE NORMAL TEMPERATURES ARE EXPECTED THROUGH THE WEEKEND BEFORE RETURNING TO NEAR NORMAL LEVELS EARLY NEXT WEEK AS THE RAIN CHANCES INCREASE. ON A SIDE NOTE THE LATEST GFS SHOWS DRIER AIR BEING DRAWN SOUTH INTO THE REGION DURING TUESDAY/WEDNESDAY AS THE EAST COAST TROUGH AMPLIFIES WITH SOME SORT OF WEAK SURFACE LOW DEVELOPMENT OFF THE SOUTHWEST FLORIDA COAST ALONG THE TAIL END OF THE BACK-DOOR FRONT. 00Z/06Z GFS AND 00Z ECMWF RUNS DID NOT SHOW THIS DRIER AIR OR LOW DEVELOPMENT...SO FOR THE TIME BEING WILL ERR ON THE SIDE OF CAUTION WITH RESPECT TO THIS SOLUTION AND KEEP ABOVE NORMAL POPS IN PLACE AND WAIT TO SEE WHAT FUTURE MODEL RUNS SHOW OVER THE NEXT FEW DAYS. && .AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE BRIEF TEMPO MVFR/IFR CEILINGS AND VISIBILITIES AT THE TERMINAL SITES THROUGH 18/03Z THIS EVENING...THEN VFR CONDITIONS ARE EXPECTED OVERNIGHT. ADDITIONAL BRIEF MVFR/IFR CIGS/VSBYS WILL AGAIN BE POSSIBLE LATE MORNING THROUGH THE AFTERNOON ON THURSDAY AS SHOWERS AND THUNDERSTORMS REDEVELOP ACROSS THE REGION. && .MARINE...EXPECT ISOLATED STORMS LATER THIS AFTERNOON AND EVENING NEAR THE COAST AND THEN AGAIN TOMORROW LATE AFTERNOON. OTHERWISE WEATHER IS FAIRLY TRANQUIL FOR BOATING. && .FIRE WEATHER...NO CONCERNS. && .PRELIMINARY POINT TEMPS/POPS... TPA 77 93 77 92 / 30 30 20 20 FMY 75 94 74 94 / 30 40 20 30 GIF 75 95 75 95 / 30 40 20 30 SRQ 75 92 74 91 / 30 20 20 20 BKV 70 93 70 94 / 20 30 20 20 SPG 80 93 80 92 / 20 30 20 20 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/MARINE/FIRE WEATHER...55/SHARP LONG TERM/AVIATION...57/MCMICHAEL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 504 AM EDT WED JUN 17 2009 FLZ039-042-043-048>052-055>057-060>062-065-172115- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 504 AM EDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... SHOWERS AND THUNDERSTORMS WILL BEGIN IN THE LATE MORNING OR EARLY AFTERNOON AND THEN CONTINUE THROUGH THE EVENING...SCATTERED ACROSS INLAND AREAS BUT ISOLATED ALONG IMMEDIATE COASTAL LOCATIONS. THE MAIN THREATS WILL BE FREQUENT LIGHTNING...GUSTY WINDS AND HEAVY BUT BRIEF RAINFALL. ...EXCESSIVE HEAT IMPACT... TEMPERATURES WILL RISE QUICKLY INTO THE MID 90S BY MID AFTERNOON WITH HEAT INDICES OF 100 TO 105 IN SCATTERED LOCATIONS AWAY FROM THE GULF. DRINK PLENTY OF WATER...BEFORE YOU GET THIRSTY. WEAR LIGHTWEIGHT AND LIGHT COLORED CLOTHING. RESERVE STRENUOUS EXERCISE FOR EARLY MORNING OR EVENING HOURS. STAY NEAR AIR CONDITIONED LOCATIONS IF POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ...THUNDERSTORM IMPACT... ISOLATED TO SCATTERED THUNDERSTORMS...IN THE AFTERNOONS AND EARLY EARLY EVENINGS...WILL CONTINUE THROUGH MONDAY AND THEN INCREASE TO SCATTERED TO NUMEROUS TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. 09/RKR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 328 PM EDT WED JUN 17 2009 FLZ048-172000- HERNANDO- 328 PM EDT WED JUN 17 2009 ...STRONG THUNDERSTORMS WILL AFFECT WESTERN HERNANDO COUNTY... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM... MOVING SOUTHWEST AT 5 MPH...WILL AFFECT WEEKI WACHEE...UNTIL 400 PM EDT. GUSTY WINDS UP TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. SOME DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS. LAT...LON 2846 8256 2863 8264 2868 8251 2858 8238 TIME...MOT...LOC 1929Z 042DEG 6KT 2858 8253
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 421 PM EDT WED JUN 17 2009 FLZ048-172045- HERNANDO- 421 PM EDT WED JUN 17 2009 ...STRONG THUNDERSTORMS WILL AFFECT NORTHERN HERNANDO COUNTY... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM STATIONARY...WILL AFFECT RURAL NORTHERN HERNANDO COUNTY AND RURAL NORTHWESTERN HERNANDO COUNTY...UNTIL 445 PM EDT. GUSTY WINDS UP TO 40 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. SOME DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS. LAT...LON 2869 8262 2869 8243 2855 8243 2854 8261 TIME...MOT...LOC 2021Z 175DEG 1KT 2862 8253
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 442 PM EDT WED JUN 17 2009 FLZ039-172115- LEVY- 442 PM EDT WED JUN 17 2009 ...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN LEVY COUNTY... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM... MOVING WEST AT 5 MPH...WILL AFFECT LEBANON...UNTIL 515 PM EDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS. LAT...LON 2904 8273 2918 8279 2927 8267 2915 8254 TIME...MOT...LOC 2042Z 073DEG 3KT 2917 8267
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 453 PM EDT WED JUN 17 2009 FLZ049-051-172145- HILLSBOROUGH-PASCO- 453 PM EDT WED JUN 17 2009 ...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN PASCO AND NORTHERN HILLSBOROUGH COUNTIES... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM... MOVING SOUTHWEST AT 5 MPH...WILL AFFECT LUTZ AND CARROLLWOOD...UNTIL 545 PM EDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS. LAT...LON 2800 8245 2808 8256 2820 8245 2815 8233 TIME...MOT...LOC 2054Z 037DEG 5KT 2814 8244
The Tampa radar (KTBW), 49 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
11 hail, 8 thunderstorm wind, 1 lightning. Local standard time, as filed.
Several reports of nickel sized hail across Lutz.
Quarter sized hail was reported in the city of Lutz.
Quarter sized hail was reported near the intersection of U.S. Highway 41 and Sunset Lane.
Nickel sized hail was reported near Highway 27 in Williston.
Quarter sized hail was reported in Port Richey.
Nickel sized hail was reported on Little Road near Stone Road in New Port Richey.
Fifteen head of cattle, including 12 cows, two calves, and one bull, all humpbacked Brahmans, were killed when lightning struck the field in which the herd was standing. Time is estimated based off of radar.
The ASOS at the Sarasota-Bradenton International Airport measured a wind gust of 61mph.
Trees were blown down across a County Highway and were blocking it.
Nickel sized hail was reported near County Road 341 in Chiefland.
Nickel sized hail was reported in Kathleen.
Quarter sized hail was reported along Deeson Road south of Kathleen.
Several large oak tree limbs were snapped off and fell onto vehicles. The limbs shattered the windows and buckled the roofs of a car and a minivan.
Several large limbs were snapped off of trees in the Lakeland Highlands area.
Several large water oak trees were fallen across East Hooker Street and South Floral Avenue blocking the roads.
An NWS Employee reported penny sized hail in Riverview.
There were several trees uprooted, a lanai and a fence had damage, and several roofs had minor damage in a mobile home community south of Riverview.
Several manufactured homes along Blackburn Boulevard and Imperial Drive sustained damage when winds ripped off carports and portions of roofs.
Nickel sized hail was reported near Palm Island Circle in North Fort Myers.
A canopy covering the concession area was blown over, bringing down a 15-foot long section of railing, a double refrigerator and other concession stand equipment with it.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183378, 183379, 183380, 183382, 183385, 183384, 184099, 183386, 183547, 183390, 183391, 183392, 185284, 183533, 185324, 183536, 183590, 185334, 183538, 185275.